Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

April 8, 2021Chickasaw County, Mississippi

NWS Memphis, TN issued this special weather statement at Apr 8, 2021, 2:41 AM CDT for Chickasaw County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2021, 2:41 AM CDT (07:41 UTC)
Expired
Apr 8, 2021, 3:15 AM CDT
In force
34 min
Issued by
NWS Memphis, TN

County Chickasaw County, MS

The radar

The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

309 
WWUS84 KMEG 080741
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
241 AM CDT Thu Apr 8 2021
 
MSZ022-023-080815-
Calhoun MS-Chickasaw MS-
241 AM CDT Thu Apr 8 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 AM CDT
FOR...

Southeastern Calhoun County in northeastern Mississippi...
Central Chickasaw County in northeastern Mississippi...

At 241 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located 8 miles north of Clarkson, or 14 miles west of
Montpelier, moving northeast at 50 mph.

Dangerous cloud to ground lightning is also expected with this 
thunderstorm.

People in southeastern Calhoun and central Chickasaw Counties should
monitor this storm closely.

LAT...LON 3380 8930 3407 8883 3381 8881 3381 8893
      3375 8893 3375 8903 3374 8904 3374 8919
      3372 8919 3372 8926
TIME...MOT...LOC 0741Z 241DEG 44KT 3375 8920 

$$

MJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Apr 8, 12:39 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 8, 12:39 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1239 AM CDT Thu Apr 8 2021

.UPDATE...
See the 06z aviation discussion.

&&

.PREV DISCUSSION... /issued 935 PM CDT Wed Apr 7 2021/

DISCUSSION...

Upper low is tracking into western MO with a cold front stretching
from north central AR into the Arklatex. A large area of showers
with embedded thunderstorms located within a pre-frontal trough
stretches roughly N-S across West TN and North MS. A few bowing
segments produced some isolated damaging winds in eastern AR
earlier this evening otherwise heavy rain has been the main impact
so far. It seems that the convection has out run the best deep
layer shear which is still located across central Arkansas. As a
result wind fields are not all that strong across West TN and
North MS. Mid level lapse rates are also marginal at best. Any
strong winds will need to be generated from downbursts associated
with precip loading and since there isn't really the instability
to support strong updrafts and deep convection the threat for
severe weather is diminishing with this initial round of
convection. Main threat with this initial round is heavy rain,
isolated flash flooding and some gusty winds.

Back to the west...seeing some redevelopment along the front from
eastern to central Arkansas but with the lack of instability this
activity is struggling. The latest CAMS and WoFS indicate that the
activity will continue to struggle.

Some hi-res models, including the WoFS, are showing some of the
convection across west-central MS pushing into NE MS after
midnight. The instability is not great but the deep layer shear
does start to increase across that area around midnight so this
could aid in storm organization and strengthening. Confidence in
this occurring is not great but we certainly need to keep an eye
out for the possibility.

SJM

PREV DISCUSSION... /issued 324 PM CDT Wed Apr 7 2021/

Currently...A potent upper low is tracking across eastern Kansas
with a front extending south into the Arklatex. As strong lift
spreads across the front and warm sector thunderstorms are quickly
developing. Latest mesoanalysis indicates 750-1000 J/KG MLCAPE
across the Delta with mid level lapse rates over 7 C/KM. As a
result the scattered storms developing across central AR, ahead of
the main line, may contain some large hail. This large hail
threat may reach east Arkansas over the next hour or so.

The more significant severe weather threat will move in after 4
pm. The evolution of the convection this afternoon into tonight
will be messy. Latest CAMS depict this initial activity of
separate lines and clusters eventually merging and forming one
main QLCS by the time it arrives at the MS River. This QLCS will
have bowing segments and perhaps some embedded supercell
structures. Deep layer shear will increase later this afternoon
into the evening as the front approaches and the low level jet
increases. 0-3 km helicity values will top 250 m2/s2. Instability
will naturally peak this afternoon and gradually wane this
evening. Should still be enough instability to maintain a severe
weather threat well into the overnight. All modes of severe
weather are possible along with heavy rainfall and some isolated
flash flooding. Damaging winds are the main threat with a few
tornadoes possible. The best chance for tornadoes will be south
and west of a JBR-MEM-UOX line where the best instability is
overlaid with decent shear. The main QLCS should accelerate ahead
of the front reaching the TN River and the AL line around
midnight. Another fairly robust line is expected to develop along
the front itself after midnight east of the MS River. This
activity will reach the TN River and AL border by around 5 am. Not
sure if this second round will be severe. There may some instability
left to tap across north MS so there is at least some potential.
At the very least it will bring another round of heavy rain and
lightning.

The front and precip push east by sunrise Thursday as the dry
slot pushes in south of the deep upper low moving into the middle
MS Valley. Expect a dry, mild and breezy day with some clouds
pushing across northern areas. The next system begins to impact
the area Friday as another upper low drops into KS. Meanwhile a
strong push of moisture from the gulf heads into the Mid-South. A
leading midlevel shortwave in SW flow aloft will kick off
widespread showers and thunderstorms across the Mid-South starting
Friday afternoon continuing into Friday night. Right now heavy
rainfall looks pretty certain. The details of the severe weather
threat still need to be worked out since it will depend on how far
north the warm sector pushes, the track of the shortwave and
placement of the heavy rain. Right now the best severe threat
appears to be south of the Mid-South but we will continue to
monitor. The rain threat continues through Saturday morning before
some clearing and dry weather return starting Saturday afternoon
into early next week with seasonably mild temps.

Low confidence in the forecast next week with fast moving zonal
flow. Can't really rule out rain chances Monday and Tuesday though
more likely toward midweek.

SJM

&&

.AVIATION...
/06z TAFs/

Convection continues in the warm sector across north MS with a few
additional showers and thunderstorms along the front near the MS
River. Conditions will improve overnight as drier air works in the
area. We may still see some brief ceiling/visibility obstructions
as this convection moves through but it won't last long.
Otherwise, expect brisk southwest to west winds Thursday with
gusts near 25 kts at times. A stratoCu deck around 4500 feet is
expected in the north tomorrow afternoon with generally dry
weather.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Apr 8, 12:15 AM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1215 AM CDT Thu Apr 8 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-081100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1215 AM CDT Thu Apr 8 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A few strong to severe thunderstorms will be possible overnight.
The primary hazard will be damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms will be possible Friday Night into
Saturday across the Mid-South. Damaging winds and tornadoes will
be the main threats. Locally heavy rainfall may also occur which
may lead to flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday night into Saturday.

In the hours before

Local storm report, Apr 7, 10:37 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1037 PM CDT WED APR 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     3 SSE KEOWNVILLE        34.50N  88.89W
04/07/2021                   UNION              MS   BROADCAST MEDIA

            MULTIPLE TREES DOWN ON CR 127 EAST OF NEW ALBANY AND
            HIGHWAY 30 NEAR KEOWNVILLE.

&&

MJ
Special weather statement, Apr 7, 10:39 PM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
1039 PM CDT Wed Apr 7 2021

MSZ015-022-023-080415-
Pontotoc MS-Calhoun MS-Chickasaw MS-
1039 PM CDT Wed Apr 7 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 PM CDT
FOR...

Southwestern Pontotoc County in northeastern Mississippi...
Northern Calhoun County in northeastern Mississippi...
Northwestern Chickasaw County in northeastern Mississippi...

At 1039 PM CDT...a strong thunderstorm producing winds at least 40
mph was located over Banner, or 15 miles southeast of Water Valley,
moving east at 20 mph.

People in southwestern Pontotoc...northern Calhoun and northwestern
Chickasaw Counties should monitor this storm closely.

LAT...LON 3413 8950 3416 8937 3416 8925 3420 8925
      3423 8911 3396 8906 3395 8946
TIME...MOT...LOC 0339Z 260DEG 19KT 3406 8940

SGW
Special weather statement, Apr 7, 11:07 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
1107 PM CDT Wed Apr 7 2021

MSZ022-023-080430-
Calhoun MS-Chickasaw MS-
1107 PM CDT Wed Apr 7 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 PM CDT
FOR...

Southeastern Calhoun County in northeastern Mississippi...
Southern Chickasaw County in northeastern Mississippi...

At 1106 PM CDT...a strong thunderstorm producing winds at least 40
mph was located over Derma, or 14 miles west of Houston, moving east
at 50 mph.

Very heavy rain is also possible with this thunderstorm.

People in southeastern Calhoun and southern Chickasaw Counties should
monitor this storm closely.

LAT...LON 3395 8933 3398 8877 3381 8881 3381 8893
      3375 8893 3375 8903 3374 8904 3374 8919
      3373 8919 3372 8931
TIME...MOT...LOC 0406Z 254DEG 44KT 3384 8924

SGW
Special weather statement, Apr 7, 11:40 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Memphis TN
1140 PM CDT Wed Apr 7 2021

MSZ016-017-023-024-080515-
Itawamba MS-Monroe MS-Lee MS-Chickasaw MS-
1140 PM CDT Wed Apr 7 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT
FOR...

Southern Itawamba County in northeastern Mississippi...
Monroe County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...

At 1140 PM CDT...a strong thunderstorm producing winds at least 40
mph was located over Okolona, moving east at 50 mph.

People in southern Itawamba...Monroe...southern Lee and northeastern
Chickasaw Counties should monitor this storm closely.

LAT...LON 3383 8877 3418 8882 3431 8817 3385 8824
TIME...MOT...LOC 0440Z 254DEG 44KT 3401 8870

SGW
Local storm report, Apr 8, 2:28 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
228 AM CDT THU APR 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     1 NNW PARAGOULD         36.07N  90.52W
04/07/2021                   GREENE             AR   SOCIAL MEDIA

            A COUPLE OF TREES DOWN NEAR THE INTERSECTION OF
            REYNOLDS RD AND COUNTRY CLUB RD.

&&

MJ
Special weather statement, Apr 8, 2:41 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
241 AM CDT Thu Apr 8 2021

MSZ022-023-080815-
Calhoun MS-Chickasaw MS-
241 AM CDT Thu Apr 8 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 AM CDT
FOR...

Southeastern Calhoun County in northeastern Mississippi...
Central Chickasaw County in northeastern Mississippi...

At 241 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located 8 miles north of Clarkson, or 14 miles west of
Montpelier, moving northeast at 50 mph.

Dangerous cloud to ground lightning is also expected with this
thunderstorm.

People in southeastern Calhoun and central Chickasaw Counties should
monitor this storm closely.

LAT...LON 3380 8930 3407 8883 3381 8881 3381 8893
      3375 8893 3375 8903 3374 8904 3374 8919
      3372 8919 3372 8926
TIME...MOT...LOC 0741Z 241DEG 44KT 3375 8920

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:23 PM CDTAreal Flood AdvisoryMEGDeSoto2 hr
Apr 7, 7:24 PM CDTSpecial Weather StatementMEGMarshall36 min
Apr 7, 7:59 PM CDTSpecial Weather StatementMEGCoahoma, Tunica31 min
Apr 7, 8:21 PM CDTAreal Flood AdvisoryMEGCoahoma, DeSoto, Panola, Quitman, Tate, Tunica91 min
Apr 7, 9:20 PM CDTSpecial Weather StatementMEGCalhoun, Pontotoc25 min
Apr 7, 9:47 PM CDTSpecial Weather StatementMEGPontotoc28 min
Apr 7, 10:39 PM CDTSpecial Weather StatementMEGCalhoun36 min
Apr 7, 11:07 PM CDTSpecial Weather StatementMEGChickasaw23 min
Apr 7, 11:20 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw25 min
Apr 7, 11:40 PM CDTSpecial Weather StatementMEGMonroe35 min
Apr 8, 2:59 AM CDTSpecial Weather StatementMEGLee31 min
Apr 8, 3:17 AM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Lee, Monroe, Pontotoc3 hr
Apr 8, 3:31 AM CDTSpecial Weather StatementMEGMonroe29 min
Apr 8, 3:54 AM CDTSpecial Weather StatementMEGItawamba36 min
Apr 8, 3:56 AM CDTTornado WarningMEGItawamba49 min
Apr 8, 11:49 AM CDTRiver Flood WarningMEGMonroe5 days
Apr 8, 11:57 AM CDTRiver Flood WarningMEGMonroe71 hr
Apr 8, 12:08 PM CDTRiver Flood WarningMEGLowndes, Monroe6 days
Apr 7, 7:21 PM CDTAreal Flood AdvisoryMEGLauderdale, Tipton2 hr
Apr 7, 8:03 PM CDTAreal Flood AdvisoryMEGDyer, Haywood, Lauderdale, Tipton108 min
Apr 7, 8:20 PM CDTSevere Thunderstorm WarningMEGClay, Greene25 min
Apr 7, 9:15 PM CDTSpecial Weather StatementMEGCraighead30 min
Apr 7, 8:09 PM CDTSpecial Weather StatementMEGDunklin51 min
Apr 7, 8:44 PM CDTSevere Thunderstorm WarningMEGDunklin, Pemiscot31 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.